Arizona, 2013

Flash Flood in Arizona, July 27, 2013

July 27, 2013 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms dropped between 2 and 4 inches of rain in and around Ash Fork. This caused flash flooding that impacted the town of Ash Fork, Interstate 40, Partridge Creek, and Big Chino Wash.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms dropped between 2 and 4 inches of rain in and around Ash Fork. This caused flash flooding that impacted the town of Ash Fork, Interstate 40, Partridge Creek, and Big Chino Wash.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 27, 2:35 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 2:35 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST SAT JUL 27 2013

.SYNOPSIS...
A SLIGHT DECREASE IN LOW LEVEL MOISTURE IS FORECAST FOR
SUNDAY...PARTICULARLY IN YAVAPAI AND SW COCONINO COUNTIES. SCATTERED
THUNDERSTORMS ARE STILL EXPECTED FROM THE MOGOLLON RIM
NORTHEAST...WITH STORMS CAPABLE OF PRODUCING HEAVY RAIN. DRIER AIR
WILL MOVE INTO NORTHERN AZ STARTING MONDAY...WITH AN ASSOCIATED
DECREASE IN STORM ACTIVITY.

&&

.DISCUSSION...
CURRENTLY...THE MOST ACTIVE CONVECTION IS LOCATED IN NORTHERN
COCONINO COUNTY...BEING HELPED ALONG BY RISING MOTION AHEAD OF A
SHORT WAVE TROUGH. EXPECT THIS AREA TO REMAIN ACTIVE THROUGH THIS
AFTERNOON. ELSEWHERE...ISOLATED TO SCATTERED STORMS ARE AFFECTING
AREAS FROM YAVAPAI COUNTY NORTHEAST TOWARD THE NAVAJO AND HOPI
NATIONS. FORCING FROM A WEAK DISTURBANCE OVER THE SOUTHEAST CORNER
OF THE CWA APPEARS TO BE MOVING EAST INTO NEW MEXICO.

A FLASH FLOOD WATCH REMAINS IN EFFECT FROM THE COCONINO PLATEAU AND
MOGOLLON RIM NORTHEASTWARD THROUGH 8 PM MST. SOUTHEAST PORTIONS OF
THIS WATCH MAY BE CANCELED EARLY AS CONVECTION IN THIS REGION IS
LIKELY BEING SUPPRESSED BY THE DEPARTING DISTURBANCE.

LOW LEVEL MOISTURE OVER NORTHERN ARIZONA IS FORECAST TO DECREASE
THROUGH EARLY NEXT WEEK AS SOUTHWESTERLY FLOW DEVELOPS. EXPECT THE
MAJORITY OF THUNDERSTORMS TO BE FROM THE MOGOLLON RIM NORTHEASTWARD
ON SUNDAY...WITH A SUBSTANTIAL DECREASE IN COVERAGE FROM MONDAY INTO
TUESDAY. THE THREAT OF HEAVY RAIN EARLY NEXT WEEK WILL BE MUCH LOWER
THAN IT HAS BEEN FOR THE PAST SEVERAL DAYS.

MEDIUM RANGE MODELS INDICATE THAT THE RIDGE MAY BUILD BACK TOWARD
NORTHERN ARIZONA FROM THE MIDDLE INTO THE END OF NEXT WEEK.
CONSEQUENTLY...WE MAY SEE INCREASING MOISTURE DURING THIS TIME
PERIOD WITH THUNDERSTORM COVERAGE INCREASING AGAIN.

&&

.AVIATION...
FOR THE 00Z PACKAGE...SCT SHRA/TSRA TO CONTINUE THROUGH
01-03Z SUNDAY WITH WDLY SCT COVERAGE OVERNIGHT. ISOLD HEAVY RAIN
WITH LOW VSBYS WILL BE THE MAIN THREATS CAUSING IFR/LIFR CONDS IN
THE STRONGEST STORMS THIS EVENING. STORMS TO REDEVELOP AFT 18Z
SUNDAY WITH SCT COVERAGE AND LCL IFR/MVFR CONDS IN STRONGEST STORMS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
NORTHERN ARIZONA THROUGH SUNDAY. STRONG AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE FORECAST WITH THE MAIN THREATS BEING LOCALIZED
HEAVY RAIN...GUSTY WINDS...AND LIGHTNING. SOUTHWEST WINDS WILL
BEGIN TO INCREASE SUNDAY AND MONDAY AFTERNOON. DRIER AND MORE
STABLE AIR COMES INTO NORTHERN ARIZONA MONDAY WITH ONLY WIDELY
SCATTERED AFTERNOON THUNDERSTORMS.

TUESDAY THROUGH THURSDAY...MUCH LESS AFTERNOON AND EVENING
THUNDERSTORM ACTIVITY FOR NORTHERN ARIZONA WITH THE BEST CHANCES FOR
STORMS OVER NAVAJO AND APACHE COUNTIES. RH VALUES WILL BE DOWN
DURING THIS PERIOD AS THE ATMOSPHERE DRIES OUT.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM MST THIS EVENING FOR AZZ004>007-
009>017-039-040.

&&

PUBLIC.........AT
AVIATION.......TC
FIRE WEATHER...TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 27, 5:09 AM MST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
509 AM MST SAT JUL 27 2013

AZZ004>018-037>040-280700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
509 AM MST SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL REMAIN OVER NORTHERN ARIZONA WITH ANOTHER
ROUND OF THUNDERSTORMS DEVELOPING DURING THE DAY. STORMS WILL BE
MOST NUMEROUS FROM THE MOGOLLON RIM NORTHWARD ACROSS THE NAVAJO
AND HOPI NATIONS. THE MAIN THREAT FROM STORMS WILL CONTINUE TO BE
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT ANOTHER ROUND OF THUNDERSTORMS ON SUNDAY AS MOISTURE
REMAINS IN PLACE. BY MONDAY...DRIER AIR WILL MOVE OVER THE AREA
WITH THUNDERSTORM AND SHOWER ACTIVITY BECOMING ISOLATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 137 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
July 27, 4:45 PM MST to 10:45 PM MST
Where
Yavapai County, 6.16 mi NE of Ashfork Arpt to 7.89 mi NNE of Pineveta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.302, -112.415

Very heavy rain, up to four inches in two hours, fell in and around Ash Fork with flash flooding. Interstate 40 was closed from mile marker 140 to 144 for two and a half hours because of all the water and debris on the roadway. Five inches to a foot of standing water was reported in business on the west side of town. Double Ranch Road was under water. Flooding was reported in the Kaibab Subdivision. The flooding in Ash Fork was slowly receding by 945 PM. The flood waters Ash Fork flowed down Ash Fork Draw, Partridge Creek and into Big Chino Wash all the way down to near Paulden.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474225.